12 October 2011
The European Medicines Agency (EMA) has announced a review of orlistat, to determine whether the very rare cases of liver injury associated with its use have an impact on its benefit-risk profile and conditions of use. This review includes the prescription-only medicine (POM) Xenical and the over-the-counter (OTC) medicine Alli.
Health professionals should be aware of the risk of hepatic adverse effects, including the possibility of serious liver toxicity, in patients taking orlistat. They should report suspected serious adverse reactions to all medicines, including POM and OTC orlistat products, via the Yellow Card Scheme. Serious reactions are those that are fatal, life-threatening, incapacitating or those that require hospitalisation (or prolong stay in hospitalised patients).
What is the background to this?
The risk of hepatic reactions with orlistat is well known and has been kept under close review by the EMA’s Committee for Medicinal Products for Human Use (CHMP) since the initial marketing authorisation of these medicines. The majority of reports of liver injury are not serious, and severe liver injury has been reported only very rarely. The new review focuses on the strength of evidence relating to severe liver injury.
In May 2010, the US drug safety regulator, the FDA, announced the outcome of a safety review of orlistat relating to hepatic adverse effects. This review concluded that a cause and effect relationship of severe liver injury with orlistat use had not been established. However, in view of the seriousness of severe liver injury, the FDA advised US health professionals to tell patients to report any symptoms of hepatic dysfunction (anorexia, pruritis, jaundice, dark urine, light coloured stools, or right upper quadrant pain) when using orlistat.
Reports of liver toxicity
The most recent analysis for the EMA identified four cases of severe liver toxicity reported with POM orlistat products (120 mg capsules) between 8 August 2009 and 31 January 2011. These comprised one fatal case of hepatic failure, one case of hepatic failure leading to liver transplantation, one case of exacerbation of hepatitis and one case of hepatitis. Overall, between 1997 until January 2011 there were 21 cases of suspected serious liver toxicity for which a causal link to orlistat cannot be excluded, although these cases do not provide strong evidence of a link to orlistat because alternative explanations for liver injury are present in many of the cases. Furthermore, the number of cases needs to be considered in the context of cumulative usage of POM orlistat preparations in 38 million patients.
During the period between May 2007 and January 2011 there were a total of nine reports of suspected severe liver injury with the OTC orlistat products (60 mg capsules), although in some cases other possible explanations for liver injury were present and some cases provided insufficient information to allow assessment. These nine cases need to be considered in the context of cumulative usage in 11 million patients.
CHMP is now reviewing all relevant data on the risk of hepatotoxicity of orlistat-containing medicines and will issue an opinion on whether or not the marketing authorisations for these medicines should be revoked, suspended or changed.
Please comment on this MeReC Rapid Review using our feedback form.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you